Alert archive / Tennessee / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 42, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 22, 2014, 4:58 PM CDT for 5 counties in Tennessee. It was in force for 32 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 22, 2014, 4:58 PM CDT (21:58 UTC)
- Expired
- May 22, 2014, 5:30 PM CDT
- In force
- 32 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
Counties Clay County, TN, Jackson County, TN, Macon County, TN, Overton County, TN, Smith County, TN
The radar
The Nashville radar (KOHX), 101 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 22, 5:08 PM CDT | TSTM WND DMG | 15 Ne Gainesboro, TN | TREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE. |
| May 22, 5:08 PM CDT | TSTM WND DMG | 5 Ene Gainesboro, TN | TREES DOWN AND POWER OUT IN THE FAIRVIEW COMMUNITY NEAR THE JACKSON-OVERTON COUNTY LINE. |
| May 22, 5:15 PM CDT | TSTM WND DMG | 6 Sw Livingston, TN | TREES DOWN BLOCKING BOTH LANES OF HIGHWAY 136 NEAR POPLAR SPRINGS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 22, 2:33 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 650 J/kg
- Mixed-layer CIN
- -141 J/kg
- Mixed-layer LCL
- 820 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted, in the capitals the NWS used until 2016.
959
WUUS54 KOHX 222158
SVROHX
TNC027-087-111-133-159-222230-
/O.NEW.KOHX.SV.W.0042.140522T2158Z-140522T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
458 PM CDT THU MAY 22 2014
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OVERTON COUNTY IN MIDDLE TENNESSEE...
NORTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
CLAY COUNTY IN MIDDLE TENNESSEE...
JACKSON COUNTY IN MIDDLE TENNESSEE...
EASTERN MACON COUNTY IN MIDDLE TENNESSEE...
* UNTIL 530 PM CDT
* AT 454 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH DIAMETER HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR RED
BOILING SPRING...MOVING SOUTHEAST AT 30 MPH. AT 440 PM...TREES WERE
REPORTED DOWN IN WESTERN CLAY COUNTY ASSOCIATED WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
GAINESBORO...CELINA...LIVINGSTON...MOSS...GRANVILLE...
WHITLEYVILLE...DALE HOLLOW LAKE...STANDING STONE STATE PARK AND
RICKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM THURSDAY
EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3662 8540 3656 8527 3654 8528 3651 8522
3646 8515 3643 8514 3622 8537 3624 8544
3630 8547 3630 8549 3626 8551 3626 8553
3623 8556 3625 8582 3664 8613
TIME...MOT...LOC 2157Z 298DEG 24KT 3652 8568
$$
TB121 follow-up statement
784
WWUS54 KOHX 222213
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT THU MAY 22 2014
TNC027-087-111-133-159-222230-
/O.CON.KOHX.SV.W.0042.000000T0000Z-140522T2230Z/
OVERTON TN-SMITH TN-CLAY TN-JACKSON TN-MACON TN-
513 PM CDT THU MAY 22 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR EASTERN MACON...JACKSON...CLAY...NORTHEASTERN SMITH AND OVERTON
COUNTIES...
AT 508 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR WHITLEYVILLE...MOVING
SOUTHEAST AT 30 MPH. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING
WINDS.
LOCATIONS IMPACTED INCLUDE...
LIVINGSTON...DALE HOLLOW LAKE...STANDING STONE STATE PARK AND
RICKMAN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS SEVERE
THUNDERSTORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
THURSDAY EVENING FOR CENTRAL TENNESSEE.
&&
LAT...LON 3662 8540 3656 8527 3654 8528 3651 8522
3646 8515 3643 8514 3622 8537 3624 8544
3630 8547 3630 8549 3626 8551 3626 8553
3623 8556 3625 8582 3664 8613
TIME...MOT...LOC 2213Z 298DEG 24KT 3647 8556
$$
TB12What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:21 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, May 22, 3:21 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 321 PM CDT THU MAY 22 2014 .DISCUSSION... FRONTAL BOUNDARY RESIDES ACROSS CENTRAL KY IN A W-E FASHION. IT IS ACROSS THIS AREA WHERE THE ADDED FORCING HAS BROKEN THROUGH THE CAP. THIS TREND SHOULD CONTINUE AND THE MID LEVEL FLOW SUGGESTS A SOUTHEASTWARD MOVEMENT. MAY LIKELY INCLUDE A PRE 1ST PERIOD ZONE GROUP AS THE EXPECTED CONVECTION WILL END EARLY THIS EVENING ACROSS NW ZONES. ACROSS NORTHEASTERN AREAS...THE CONVECTION COULD CONTINUE INTO THE EVENING. AS FOR THE SEVERE POTENTIAL...MUCH OF THE MID STATE IS STILL UNDER A SLIGHT RISK...AND THAT HAS NOW BEEN UPGRADED TO A SEVERE TSTM WATCH FOR MUCH OF THE NORTHERN TWO THIRDS OF THE MID STATE UNTIL 10 PM. DEW POINTS HAVE SLOWLY RISEN DURING THE DAY SO THE INSTABILITY LEVELS ARE ON THE INCREASE. SOUTH OF THE BOUNDARY HOWEVER...WE ARE PICKING UP SOME SUBSIDENCE IN THE LOWER LEVELS AND ITS FURTHER NORTH...NEAR THE FRONT...WHERE THE FORCING RESIDES. CAPES ARE QUITE IMPRESSIVE THIS AFTERNOON AND TSTMS WITH LARGE HAIL AND OR HIGH WIND GUSTS WILL BE POSSIBLE. FOR TONIGHT...POPS WILL BE KEPT WITHIN THE CHANCE CATEGORY WITH NO POPS FAR SOUTHWEST. ON FRIDAY...THE COLD FRONT WILL BE POSITIONED ACROSS OUR SOUTHERN COUNTIES. CAP WILL AGAIN DIMINISH TOWARD 18Z WITH ENHANCED CAPE VALUES...ESPECIALLY NEAR THE FRONT. WILL AGAIN INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS. ON SATURDAY...SFC HIGH TO OUR NORTH WILL PREVAIL WITH A NE SFC FLOW. UPPER RIDGE WILL BE ATTEMPTING TO DEVELOP TO OUR WEST. SOME LOWER LEVEL MOISTURE ENHANCEMENT WILL ATTEMPT TO MAKE A RUN AT US AS WELL. BUT OVERALL INSTABILITY PARAMETERS LOOK TOO LOW AT THIS TIME TO SUPPORT POPS. FOR THE NEAR TERM TEMPS...LOW LEVEL MOISTURE ON THE TIME HEIGHT PROFILES TENDS TO SUPPORT GOING A DEGREE OR TWO ABOVE MINS. OTW...GUIDANCE FOR HIGHS LOOKS TO BE ON TRACK. IN THE EXTENDED FCST...A SMALL SCALE BUT APPARENT UPPER RIDGE WILL MOVE ACROSS OUR AREA MONDAY AND TUESDAY. GFS HINTS TOWARD A FEW DEVELOPMENTAL BOUNDARIES UNDERNEATH THE RIDGE. AFTERNOON CAPES ARE IN PLACE EACH DAY WITH CAPS DIMINISHING TOWARD 18Z. UPPER LEVEL AND MOISTURE COMPONENTS NOT IN SUPPORT OF ANY WELL ORGANIZED SYSTEMS. THEREFORE...THIS LOOKS LIKE A MORE TYPICAL SUMMERTIME PATTERN WITH WEAK FEATURES BUT A SUSTAINED UNSTABLE PATTERN EACH AFTERNOON. WILL OPT TO CONTINUE WITH THE LOW POP CHANCES. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 67 84 61 82 / 30 20 05 05 CLARKSVILLE 64 83 57 82 / 30 20 05 10 CROSSVILLE 63 79 54 77 / 40 20 0 0 COLUMBIA 66 86 62 84 / 20 20 10 10 LAWRENCEBURG 65 87 63 86 / 10 20 10 10 WAVERLY 64 84 59 82 / 20 20 10 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 22, 5:00 AM CDT, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 500 AM CDT THU MAY 22 2014 TNZ005>011-023>034-056>066-075-077>080-093>095-231000- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-HOUSTON- HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-SMITH- JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-WILLIAMSON- MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-CUMBERLAND-BEDFORD- COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-GILES- 500 AM CDT THU MAY 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR MIDDLE TENNESSEE TODAY...WITH BEST CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHEAST PORTIONS OF THE MID STATE. MAIN CONCERNS ARE LOCALIZED DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED. SPOTTER THUNDERSTORM REPORTING CRITERIA... TORNADO FUNNEL CLOUD FLOODING HAIL >= 1/2 INCH WINDS > 50 MPH (MEASURED) STRUCTURAL DAMAGE TREES OR POWER LINES DOWN 31
In the hours before
Special weather statement, May 22, 4:14 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
414 PM CDT THU MAY 22 2014
TNZ009-010-031-222145-
CLAY-JACKSON-MACON-
414 PM CDT THU MAY 22 2014
...SIGNIFICANT WEATHER ADVISORY FOR CLAY...JACKSON AND MACON
COUNTIES...
AT 409 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SCOTTSVILLE TO
TOMPKINSVILLE...MOVING SOUTHEAST AT 20 MPH.
SOME LOCATIONS IN THE PATH INCLUDE BOLES...MOSS...RED BOILING
SPRING...LAFAYETTE AND CELINA.
SMALL HAIL UP TO PENNY SIZED AND WIND GUSTS OF 40 TO 50 MPH ARE
POSSIBLE WITH THESE STORMS.
LAT...LON 3663 8584 3662 8554 3661 8548 3650 8543
3647 8547 3641 8550 3643 8606 3644 8616
3656 8622 3665 8620
TB12Local storm report, May 22, 4:49 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
449 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0431 PM HAIL 7 NE RED BOILING SPRING 36.60N 85.76W
05/22/2014 E0.88 INCH CLAY TN COCORAHS
&&
EVENT NUMBER OHX1400347
LAROSALocal storm report, May 22, 4:57 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
457 PM CDT THU MAY 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 6 NE RED BOILING SPRING 36.59N 85.77W
05/22/2014 CLAY TN LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED TREES DOWN ON HENSON ROAD NEAR
ROUTE 135.
&&
EVENT NUMBER OHX1400348
LAROSAThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 4:14 PM CDT | Special Weather Statement | OHX | Clay, Macon | 31 min |
| May 22, 4:19 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon | 41 min |
| May 22, 5:00 PM CDT | Special Weather Statement | OHX | Pickett | 30 min |
| May 22, 5:27 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam | 33 min |
| May 22, 5:29 PM CDT | Severe Thunderstorm Warning | OHX | Jackson, Macon, Putnam, Smith, Trousdale | 46 min |
| May 22, 5:34 PM CDT | Special Weather Statement | OHX | Fentress | 56 min |
| May 22, 5:58 PM CDT | Special Weather Statement | OHX | Cumberland, White | 47 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.